The chemistry behind the drugs that we take, either over-the-counter or prescription, is complex. While your doctor understands drug interactions, which medications mix, and which drugs not to mix, very few other people do. This is especially problematic when you factor in over-the-counter drugs and dietary supplements. In fact, one 2016 study found that as many as one in six seniors are using dangerous combinations.
So, which medications should not be taken together? We picked out three of the most common pills you shouldn’t mix, thus most dangerous. These are the ones that many people take on a regular basis, and in some cases, combine.
Warfarin and Ibuprofen
Separately, warfarin and ibuprofen are two commonly used drugs. Warfarin (brand name: Coumadin) is a popular anticoagulant. It’s often prescribed by a physician for those at a high risk of a blood clot or currently experiencing blood clots. Untreated blood clots can cause a stroke, heart attack, and other life-threatening emergencies. Ibuprofen (brand name: Advil, Motrin) is a common over-the-counter painkiller classified as nonsteroidal anti-inflammatory drug (NSAID).
When taken together, there is a greatly increased risk of serious bleeding complications.
These two medications may seem harmlessly unrelated, but together they can be devastating. Warfarin stops the blood from coagulating and is commonly called a blood thinner. Ibuprofen also has “blood-thinning” properties. When taken together, there is a greatly increased risk of serious bleeding complications. Simply put, these two drugs taken together can make it easier for you to bleed and harder for you to stop bleeding. It can even be fatal if the complications are not promptly and properly dealt with.
Multi-Symptom Cold Medicine and Tylenol
It’s a miserable day. You’ve caught a nasty cold and now you have a splitting headache from all the coughing and sneezing. You’ve taken multi-symptom meds, like DayQuil, for your cold, but you need to handle this headache! Before you go and take a dose of Tylenol, take another look at your cold meds. Taken together, multi-symptom cold medicine and Tylenol may have disastrous effects.
Combining these medications can be dangerous, because it can lead to an overdose.
Specifically, check your cold medication for acetaminophen, the generic name of Tylenol. Drugs can list acetaminophen differently since it can treat pain and fevers. For this reason, many cold and flu drugs already contain the drug. Combining these medications can be dangerous, because it can lead to an overdose. You should never take more than 3,000 mg of acetaminophen in a day, since this can lead to severe or fatal liver failure.
Antidepressants and Painkillers
Depression is widespread in the United States, affecting 40 million adults. This number is even more common in seniors, especially if they’re isolated. It’s one reason why one in eight Americans takes antidepressants. For those on antidepressants, their options for painkillers are limited.
Antidepressants and NSAIDs are a downright dangerous combination. On their own, antidepressants and NSAIDs can cause bleeding in the esophagus and stomach. When taken together, your chances of gastrointestinal bleeding increases greatly. This bleeding can be mild, but can also be life-threatening.
Antidepressants and NSAIDs are a downright dangerous combination.
These are only a few of the dangerous ways drugs can interact with each other, and when you add alcohol into the mix, it becomes even more dangerous. If you’re taking any medication, be the designated driver or try a mocktail. The risks just aren’t worth it.
● ● ●
What’s the easiest way to avoid combining dangerous medications? Be very clear with your doctor about what over-the-counter drugs you’re taking. You can’t always count on your pharmacist to warn you of the potential dangerous mixes. Before you start taking any medication, make sure you speak with your primary care physician so you know all of the risks.